Hail, Taylor
- When
- April 19, 7:11 PM CST
- Where
- Taylor County, 3.12 mi NW of Abilene
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.480, -99.770
Isolated supercell thunderstorms developed in the evening around Abilene along a well defined dryline. The storms produced many reports of large to very large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Isolated supercell thunderstorms developed in the evening around Abilene along a well defined dryline. The storms produced many reports of large to very large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 19, 6:01 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service San Angelo TX 701 PM CDT Wed Apr 19 2023 ...New AVIATION... .SHORT TERM... (This evening through Thursday) Issued at 240 PM CDT Wed Apr 19 2023 Another warm and muggy afternoon across the region this afternoon. Temperatures have warmed into the mid to upper 80s in most areas, and dewpoints are in the upper 50s to lower 60s. A dryline was approaching our western counties with dewpoint values dropping into the 30 to 35 degree range just to our west, and winds turning from the south to the southwest. We have a very similar setup to yesterday with a dryline sharpening up in our western counties, unstable air to the east of that boundary, and warm air aloft inhibiting convection. With all that in mind, we do have a conditional Marginal Risk for severe weather across much of the area. The cap is eroding slowly, but will likely hold through most of the afternoon like yesterday. However, if it does break, storms will quickly intensify to strong to severe levels, with the main hazard being large hail, along with damaging wind gusts. Have kept any rain chances after 7 PM at 20% or less, and mainly in our northeastern counties. After the convection ends by early evening, winds will remain southerly, and we'll have another warm and muggy night, with lows in the low to mid 60s. For Thursday, as the upper level trough axis over the Rocky Mountains moves east into the central plains, a cold front will move south into our area. Showers and thunderstorms will be possible tomorrow across the eastern half of the area as the cold front moves through the region. Temperatures will be a few degrees cooler with highs ranging from the upper 70s north of I-20, to the mid/upper 80s elsewhere. && .LONG TERM... (Thursday night through next Tuesday) Issued at 240 PM CDT Wed Apr 19 2023 At 500 MB, global models are indicating a disturbance moving east of our area by late Thursday night. This disturbance may bring scattered thunderstorms to the Northwest Hill Country and Heartland mainly Thursday evening. The upper level flow will remain west- northwest this weekend into next week with a few disturbances which may increase the chances of rain across much of our area. At the surface, on Thursday evening, the southeast counties may see a better chance of thunderstorms as cold front will over take the dryline during the evening hours. A few storms may be strong to severe, east of an Sonora to Ballinger to cross Plains line due to moderate instability and some deep layer shear. The main hazards will be large hail and damaging winds. The cold front will be south of the area by Friday morning and expect quiet and cooler weather this weekend as surface high pressure builds into the area from the north. The coolest day looks to be Sunday. In addition, weak overrunning may result in scattered light showers Sunday and Sunday night. the pattern becomes more spring like Monday and Tuesday as low pressure will be over the Oklahoma Panhandle, and a weak dryline located just west of our area 00Z Tuesday. As a result, our area will see southerly flow and warm air/moisture advection, which may lead to isolated to scattered afternoon and evening thunderstorms on Monday. The severe weather threat looks low at this time, however we are now in severe weather season. Going with mainly a dry forecast Tuesday. For temperatures, highs will be around or slightly below normal Friday and Saturday. Looks much cooler on Sunday due to possible light rain, low clouds and gusty east-northeast winds. Highs will be in the 60s. Expect warmer temperatures Monday and Tuesday, with highs in the 80s Tuesday. && .AVIATION... (00Z TAFS) Issued at 640 PM CDT Wed Apr 19 2023 A sharpened dryline extended from just west of Haskell to eastern Sterling County to western Crockett County. A band of cumulus extends along this dryline, and visible satellite imagery shows that a few showers have briefly developed and then dissipated. Appears that the cap will hold, but still have an environment early this evening with a conditional risk of large hail and damaging winds if a storm can develop and intensify. Any convection this evening would stay west/northwest of KABI and northwest of KSJT. Low cloud development from the south and southeast is expected overnight, with MVFR ceilings. KABI should be near the northern edge of low cloud development late tonight. Breezy south or south-southeast winds this evening will veer slightly to south or south-southwest and decrease by 7 AM Thursday. The low cloud field should break up around mid-morning. A cold front will move slowly south across the Big Country in the morning, reaching KABI by 17Z. The front should move south at a slower pace during the afternoon, reaching KSJT around 22Z. Isolated to scattered showers and thunderstorms will develop in the mid-to-late afternoon across our east-central and southeastern counties. At this time, carrying VCSH at KBBD and KJCT after 20Z. Where the storms occur, will have a possibility of localized visibility and ceiling reductions in brief heavy rain, along with a conditional potential for strong, gusty winds and large hail. Winds will shift to the north with the cold frontal passage. && .PRELIMINARY POINT TEMPS/POPS... Abilene 65 82 51 74 / 10 20 20 10 San Angelo 66 89 56 78 / 10 10 10 10 Junction 65 88 61 83 / 10 40 20 10 Brownwood 66 85 55 76 / 10 50 40 10 Sweetwater 64 81 52 73 / 10 10 10 0 Ozona 64 90 58 80 / 10 10 10 0 Brady 67 86 59 77 / 10 40 30 10 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...20 LONG TERM....21 AVIATION...19
Hazardous Weather Outlook National Weather Service San Angelo TX 302 PM CDT Wed Apr 19 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-202015- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 302 PM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Isolated strong to severe thunderstorms are possible this afternoon and evening, with the main hazards being large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Elevated to near critical fire weather conditions are possible mainly across the western half of the area Thursday through Saturday, and again next Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The Dyess AFB radar (KDYX), 49 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
11 hail, 1 funnel cloud. Local standard time, as filed.
The public reported tennis ball size hail 3 miles of Dyess AFB.
A funnel cloud was spotted by Dyess AFB weather observer.
The public reported baseball size hail at Kirby Lake, just south of Loop 322.
The public reported tennis ball size hail 1 mile east of Kirby Lake.
The public reported hen egg size hail just southwest of Abilene Regional Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096047, 1096051, 1096046, 1096048, 1096049, 1096050, 1096052, 1096053, 1096054, 1096055, 1096056, 1096057.